Tags

Type your tag names separated by a space and hit enter

Unintentional use of mistaken insulin products: a retrospective review of poison center data.
J Emerg Med. 2013 Oct; 45(4):547-53.JE

Abstract

BACKGROUND

There are no guidelines for the management of accidental insulin administration. We hypothesized that home monitoring of asymptomatic patients (pts) was safe following unintentionally insulin administration.

METHODS

Retrospective review of poison center (PCC) charts from 1/1/2000-12/31/2010 looking for accidental insulin administrations.

INCLUSION CRITERIA

pt must be prescribed insulin. Information recorded from charts: pt age/gender, "intended" and "mistaken" insulin formulations/doses, use of oral diabetic agents, management site, Emergency Department (ED) referral, symptoms, blood glucose values, and treatments. Defined outcomes: symptoms (e.g., altered sensorium); hypoglycemia (<60 mg/dL); management site; health care facility (HCF) admission; and death. Multiple logistic regression was used to determine outcome predictors.

RESULTS

652 charts met inclusion criteria. Mean age was 56.4 years; most (58.5%) were women. Most (89%) calls originated from home, 10.7% from a HCF, 0.3% from Emergency Medical Services (EMS). Overall, 397 (60.9%) pts were managed at home. Two pts managed at home were later evaluated by EMS; neither required admission. Symptoms developed in 56 (8.6%) pts. There were no deaths. Only 40 (6.1%) pts were admitted to a HCF; 18 (45%) pts were hypoglycemic. The development of hypoglycemia (odds ratio [OR] 5.94; p < 0.001) and amount of insulin accidentally administered (OR 1.04; p < 0.001) predicted HCF referral. The type and dose of insulin administered did not predict symptoms.

CONCLUSIONS

Based on a retrospective analysis of a single PCC's cases, home observation of asymptomatic patients after unintentional administration of a wrong insulin formulation appears safe.

Authors+Show Affiliations

Banner Good Samaritan Poison Control and Drug Information Center, Phoenix, Arizona.No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

23684475

Citation

Glogan, Diane, et al. "Unintentional Use of Mistaken Insulin Products: a Retrospective Review of Poison Center Data." The Journal of Emergency Medicine, vol. 45, no. 4, 2013, pp. 547-53.
Glogan D, Levitan RD, Brooks DE, et al. Unintentional use of mistaken insulin products: a retrospective review of poison center data. J Emerg Med. 2013;45(4):547-53.
Glogan, D., Levitan, R. D., Brooks, D. E., & Gerkin, R. D. (2013). Unintentional use of mistaken insulin products: a retrospective review of poison center data. The Journal of Emergency Medicine, 45(4), 547-53. https://doi.org/10.1016/j.jemermed.2013.01.032
Glogan D, et al. Unintentional Use of Mistaken Insulin Products: a Retrospective Review of Poison Center Data. J Emerg Med. 2013;45(4):547-53. PubMed PMID: 23684475.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Unintentional use of mistaken insulin products: a retrospective review of poison center data. AU - Glogan,Diane, AU - Levitan,Rachel D, AU - Brooks,Daniel E, AU - Gerkin,Richard D, Y1 - 2013/05/15/ PY - 2012/06/08/received PY - 2012/12/20/revised PY - 2013/01/26/accepted PY - 2013/5/21/entrez PY - 2013/5/21/pubmed PY - 2014/5/30/medline KW - insulin toxicity KW - poison center utilization KW - unintentional poisoning SP - 547 EP - 53 JF - The Journal of emergency medicine JO - J Emerg Med VL - 45 IS - 4 N2 - BACKGROUND: There are no guidelines for the management of accidental insulin administration. We hypothesized that home monitoring of asymptomatic patients (pts) was safe following unintentionally insulin administration. METHODS: Retrospective review of poison center (PCC) charts from 1/1/2000-12/31/2010 looking for accidental insulin administrations. INCLUSION CRITERIA: pt must be prescribed insulin. Information recorded from charts: pt age/gender, "intended" and "mistaken" insulin formulations/doses, use of oral diabetic agents, management site, Emergency Department (ED) referral, symptoms, blood glucose values, and treatments. Defined outcomes: symptoms (e.g., altered sensorium); hypoglycemia (<60 mg/dL); management site; health care facility (HCF) admission; and death. Multiple logistic regression was used to determine outcome predictors. RESULTS: 652 charts met inclusion criteria. Mean age was 56.4 years; most (58.5%) were women. Most (89%) calls originated from home, 10.7% from a HCF, 0.3% from Emergency Medical Services (EMS). Overall, 397 (60.9%) pts were managed at home. Two pts managed at home were later evaluated by EMS; neither required admission. Symptoms developed in 56 (8.6%) pts. There were no deaths. Only 40 (6.1%) pts were admitted to a HCF; 18 (45%) pts were hypoglycemic. The development of hypoglycemia (odds ratio [OR] 5.94; p < 0.001) and amount of insulin accidentally administered (OR 1.04; p < 0.001) predicted HCF referral. The type and dose of insulin administered did not predict symptoms. CONCLUSIONS: Based on a retrospective analysis of a single PCC's cases, home observation of asymptomatic patients after unintentional administration of a wrong insulin formulation appears safe. SN - 0736-4679 UR - https://wwww.unboundmedicine.com/medline/citation/23684475/Unintentional_use_of_mistaken_insulin_products:_a_retrospective_review_of_poison_center_data_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0736-4679(13)00120-0 DB - PRIME DP - Unbound Medicine ER -